Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Asthma and Beta Blockers?
    avatar
    NoMoreJim posted:
    I've had asthma for the past several years. It has been very well controlled on Symbicort 160/4.5 for almost the whole time. However, the past 6 months have just been horrible. I've had more flare ups, including bout of bronchitis, than I've had in the past 5 years.

    I know that this year has been horrible for a lot of people, but the sudden increase has me a little alarmed.

    The only thing that has changed is I now take a beta blocker daily for my migraines. I take 20mg of nadolol which is a very very small dose. I've been on it for a year now and am wondering if it could be the source of my sudden issues. I had to wean myself off it as it has done WONDERS for my migraines, but...I'm also interest to see if that might be the cause.

    Does anyone have any experience with beta blockers and asthma? I know that they have known contradictions, but my neurologist and I were very hopefully after the first 6 months that I might be ok on it in terms of my asthma.

    Anything thoughts would be greatly appropriated.
    Reply
     
    avatar
    sgbl88 responded:
    Hi,,

    Sorry about you problems.

    Beta blockers can cause breathing problems for A LOT of people who do not have asthma or lung disease. My mother had to stop taking them because of shortness of breath. It is just the nature of beta blockers. I would strongly recommend that you meet with your neurologist for a new medication.

    Sonya
    Jeremiah 29:11 For I know the thoughts that I think toward you, saith the LORD, thoughts of peace, and not of evil, to give you an expected end... Ye shall seek me, and find [me]
     
    avatar
    Jana285 responded:
    I recently began taking a beta blocker for migraines as well, atenelol. After just two days of taking it I was needing to use my asthma inhaler around 6 times per day, and I usually only needed it once or less. I called the doctor and he said the atenelol was doing it and to stop it right away. It has been two and a half days now since I stopped the atenelol and my asthma is still flaring up. I am hoping that goes away soon.
     
    avatar
    46barbie46 responded:

    Yes, I have asthma and my cardiologist did not put me on a beta-blocker at first. My asthma had been great for 2 years so he put me on beta-blocker and then I had a flare-up 6 mths later and he lowered the amount of beta-blocker but I still had a second asthma flare-up. I have bad allergies too and they have been worse than ever this year. I am going to wait and see if I have another flare-up after a heavy frost when the pollen is done till spring. If I have another flare-up I am going to tell my cardiologist I do not want to take beta-blocker any more even though it works better for atrial fib than a calcium channel blocker. Hope this helps you because I am wondering if the flare-ups were caused from the light winter last year and bad allergies or what.
     
    avatar
    thridday3 replied to 46barbie46's response:
    WHY WAIT FOR ANOTHER ATTACK, THERE ARE PLENTY OF OTHER BLOOD PRESSURE MEDS TO REPLACE ANY BETA-BLOCKER. ALSO THE HEART DR.CAN PERFORM A HEART CATH PROCEDURE TO SEE IF IT, 'S YOUR LUNG BLOOD PRESSURE PULANONARY HYPERTENSION. ALSO BE AWARE THE ASMATHA INHALERS CAN CAUSE RAPID HEART BEAT,AND BREATHING PROUSEBLEMS ALONE DON'T OVER USE NOR DURNING A ABNORMAL HEART BEAT RAPID. OR IT 911.


    Helpful Tips

    Asthma InhalersExpert
    There are several types of inhalers for asthma. Some inhalers (inhaled steroids) are controller medications that are used on a daily basis ... More
    Was this Helpful?
    128 of 159 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Asthma and Allergies Center